Do you know what a drug overdose might look like? How about what actions you should take in the event that someone you know and love is experiencing an overdose? Overdose is always a risk with people who suffer from substance use disorders and the tips below should help you to know the steps to take in case it happens to a loved one.
How Does Someone Overdose?
An overdose happens when a person takes too much of a drug, whether it is an illegal substance, over-the-counter medication or a prescription drug. Illicit drugs, used to get high, may be taken in overdose amounts when a person’s metabolism cannot detoxify the drug fast enough to avoid unintended side effects. An overdose can lead to serious medical symptoms, including death.
Drug overdoses may be intentional, but they can also be accidental. The severity of an overdose depends on the drug, the amount taken and the individual. There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug used and how it was ingested into the body.
What To Do If Someone is Experiencing a Drug Overdose
Always call 911 if someone has stopped breathing, has lost consciousness or is having seizures.
While you are waiting for an ambulance be sure to keep the person awake; don’t let them go to sleep. They may get irritated with you, but do whatever you have to do to keep them awake. Try shaking them to rouse them, and keep them talking if you can. If you cannot keep them awake, watch their breathing closely. If they stop breathing, begin CPR. Keep doing this until the Emergency Medical Team arrives.
It is rare for someone to die immediately from an overdose. When people survive, it’s because someone was there to respond.
How To Prevent a Drug Overdose from Happening
If someone has become addicted to drugs and/or alcohol, an overdose can be prevented by conquering that addiction with drug treatment at the best rehab center for their situation. The knowledgeable addiction specialists at Recovery Addiction Services will guide them through the steps from choosing the right facility through travel arrangements and the admission process. We hope that this helped you understand a bit more about drug overdose. If you have any questions that weren’t covered here, please don’t hesitate to give us a call. Call 1 (877) 968-6283 now to begin the process of finding your lost joy. And remember, we will never charge you for our services.